Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 200, NWS Pueblo, CO

August 13, 2019Crowley County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 13, 2019, 6:51 PM MDT for Crowley County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2019, 6:51 PM MDT (00:51 UTC)
Expired
Aug 13, 2019, 7:15 PM MDT
In force
24 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Crowley County, CO

The radar

The Pueblo radar (KPUX), 33 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
369 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
2997 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

219 
WUUS55 KPUB 140051
SVRPUB
COC025-140115-
/O.NEW.KPUB.SV.W.0200.190814T0051Z-190814T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
651 PM MDT Tue Aug 13 2019

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Crowley County in southeastern Colorado...

* Until 715 PM MDT.

* At 651 PM MDT, a severe thunderstorm was located 16 miles north of
  Crowley, or 37 miles northwest of La Junta, moving east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Crowley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3852 10361 3823 10382 3835 10402 3852 10395
TIME...MOT...LOC 0051Z 284DEG 20KT 3843 10391 

HAIL...1.25IN
WIND...60MPH
 
$$

KTS
2 follow-up statements
755 
WWUS55 KPUB 140102
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
702 PM MDT Tue Aug 13 2019

COC025-140115-
/O.CON.KPUB.SV.W.0200.000000T0000Z-190814T0115Z/
Crowley CO-
702 PM MDT Tue Aug 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHWESTERN CROWLEY COUNTY...

At 702 PM MDT, a severe thunderstorm was located 12 miles northwest
of Ordway, or 32 miles northwest of La Junta, moving southeast at 20
mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Crowley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3852 10361 3823 10382 3832 10396 3852 10388
TIME...MOT...LOC 0102Z 295DEG 19KT 3838 10385 

HAIL...1.25IN
WIND...60MPH
 
$$

KTS
053 
WWUS55 KPUB 140109
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
709 PM MDT Tue Aug 13 2019

COC025-140115-
/O.CON.KPUB.SV.W.0200.000000T0000Z-190814T0115Z/
Crowley CO-
709 PM MDT Tue Aug 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR CENTRAL CROWLEY COUNTY...

At 709 PM MDT, a severe thunderstorm was located 10 miles north of
Ordway, or 30 miles northwest of La Junta, moving east at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
central Crowley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3828 10378 3833 10388 3842 10388 3844 10367
TIME...MOT...LOC 0109Z 284DEG 20KT 3837 10380 

HAIL...1.25IN
WIND...60MPH
 
$$

KTS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:16 PM MDT, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 13, 3:16 PM MDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
316 PM MDT Tue Aug 13 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 316 PM MDT Tue Aug 13 2019

An upper ridge will remain centered to the south of CO through Wed.
this evening an upper disturbance will be moving thru western NE and
western KS and eastern CO.  This disturbance is expected to bring
showers and thunderstorms to eastern CO, with the strongest storms
and the potential for severe storms being over the far southeast
plains this evening and even into the late night hours.  Large hail
and wind gusts of 60-70 mph will be the main severe threats, but a
tornado cannot be ruled out. The mtns and high valleys this evening,
should only see some isolated storms.

Forecast models keep some showers/tstms going over the far southeast
CO plains into Wed morning.  Also, some low stratus will be likely
over portions of the plains late tonight thru about midmorning Wed.

Any lingering storms over the far southeast plains should be done by
noon Wed, with dry weather expected elsewhere.  However, by noon the
mtn areas could start to see some isolated thunderstorm development.
Another weak disturbance in the flow is expected to move thru
eastern CO late in the day, enhancing chances for thunderstorms and
bringing the potential for some severe storms across southeast CO,
especially in the evening. SPC has a Marginal risk of severe storms
on Wed from roughly east of a line from Calhan, to Fowler, to Kim.
With a Slight risk over Kiowa County.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 316 PM MDT Tue Aug 13 2019

Wednesday night-Saturday night...Weak to moderate west to northwest
flow aloft progged across the region into the end of the work week,
with occasional disturbances translating through the stronger flow
aloft across the Northern Tier. Flow aloft keeps monsoonal moisture
well south of the Rockies, with best low level moisture remaining
across the far southeast Plains, where a weak boundary/dryline will
be meandering through the period. With the low level moisture and
boundary in place, along with strong late summer solar heating and
possible lift from passing waves, best chances for deep moist
convection and late afternoon and evening severe storms will be
across the far southeast Plains, where SPC Day 2 (Wednesday) and Day
3 (Thursday) outlooks have areas east of the I-25 Corridor in a
marginal risk, with main threats being large hail and strong outflow
winds. Further west, with strong diurnal heating and enough residual
moisture, can't rule out isolated to scattered high based showers
and storms over and near the higher terrain through the afternoon
and early evening hours, with main threats being lightning and gusty
outflow winds. Highs through this period look to be above seasonal
levels, with highs in the mid 80s to upper 90s across the plains, in
the 60s to lower 80s across the higher terrain and mainly 50s at the
peaks. With drier air progged across western portions of the area,
could see cooler overnight lows, especially across the high mountain
valleys, where strong radiational cooling could take place.

Sunday-Tuesday...Latest models continue to indicate upper level
ridging will slowly build back across the Rockies, with mid level
flow slowly becoming more west to southwest into early next week.
This will allow for slowly increasing available moisture once again,
with slowly increasing chances of diurnal showers and thunderstorms,
over and near the higher terrain by Tuesday. Further east, drier air
and warming aloft will likely cap convection, especially early in
the period. Temperatures again look to be at to above seasonal
levels into early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 316 PM MDT Tue Aug 13 2019

KALS should have VFR conditions the next 24 hrs. There will be the
possibility of a showers or thunderstorms coming in the vicinity of
KALS late this afternoon and early this evening, but chances are
low.  Late Wed afternoon, there could again be a chance for some
showers or thunderstorms in the area.

KCOS and KPUB could see showers and thunderstorms in the vicinity
thru this evening, with gusty outflow winds, and lighting being the
main threats. Late tonight there will be the potential for some low
stratus to move into the area which could cause IFR or MVFR
conditions thru about 15Z or 16Z.  By midafternoon Wed, there will
again be a chance for showers and thunderstorms.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...28
LONG TERM...MW
AVIATION...28
Hazardous weather outlook, Aug 13, 11:14 AM MDT, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1114 AM MDT Tue Aug 13 2019

COZ058>089-093>099-141715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1114 AM MDT Tue Aug 13 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated thunderstorms are expected this afternoon and evening
over the mountains and high valleys. Some isolated storms will
also develop over the southeast plains later this afternoon but
in the early evening, storms are expected to become more
widespread over the far southeast plains. A couple severe storms
will be possible, mainly east of a line from Monument to Rocky
Ford to Kim. However, Kiowa, Bent, Prowers and Baca Counties are
under the greatest threat of severe storms, with large hail up to
about 2 inches in diameter, wind gusts of 60 to 70 mph, and
locally heavy rain being the main severe threats. All storms
will produce deadly lightning and could produce gusty outflow
winds.

Another round of thunderstorms may develop overnight, as moist
outflow winds from thunderstorms spreads westward into the I-25
corridor and southeast mountains. A few strong storms will be
possible past midnight with lightning, locally heavy rainfall and
small hail possible.

Across the mountains and valleys today, the main threat with
storms will be lightning, gusty winds up to 45 mph, and brief
moderate rainfall. Thunderstorms will diminish across the western
mountains and valleys by mid to late evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few strong to severe thunderstorms will be possible across the
far eastern plains of Colorado Wednesday afternoon and evening,
while the remainder of the area may see isolated storm activity.
The main threat from any of the stronger storms across the eastern
plains will be hail up to one inch in diameter, wind gusts up to
60 mph, frequent cloud to ground lightning and periods of moderate
to heavy rainfall.

Isolated to scattered thunderstorms are expected Thursday through
the weekend and into the next work week. The most likely areas to
see this activity will be over the mountains, with weak flow
keeping the activity tied to the terrain. Any thunderstorms that
develop will produce lightning, brief periods of moderate
rainfall, and a few of the strongest storms may generate wind
gusts of up to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely across the southeast plains this afternoon and evening.

28/28

In the hours before

Special weather statement, Aug 13, 4:14 PM MDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Pueblo CO
414 PM MDT Tue Aug 13 2019

COZ096-098-132245-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
414 PM MDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PROWERS AND SOUTHEASTERN
KIOWA COUNTIES UNTIL 445 PM MDT...

At 414 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lamar, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lamar, Granada, Hartman and Bristol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3795 10254 3811 10273 3840 10234 3812 10205
TIME...MOT...LOC 2214Z 235DEG 25KT 3810 10250

29
Special weather statement, Aug 13, 4:39 PM MDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
439 PM MDT Tue Aug 13 2019

COZ099-132330-
Springfield Vicinity/Baca County CO-
439 PM MDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BACA COUNTY UNTIL
530 PM MDT...

At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Stonington, or 20 miles northwest of Elkhart, moving
southeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stonington.

LAT...LON 3700 10268 3741 10204 3699 10204
TIME...MOT...LOC 2239Z 330DEG 12KT 3713 10222

KTS
Special weather statement, Aug 13, 4:41 PM MDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
441 PM MDT Tue Aug 13 2019

COZ084-085-132330-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
441 PM MDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO COUNTY UNTIL
530 PM MDT...

At 440 PM MDT, Doppler radar was tracking a strong thunderstorm near
Schriever AFB, or 15 miles east of Colorado Springs, moving southeast
at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Eastern Colorado Springs, Schriever AFB, Yoder and Ellicott.

LAT...LON 3884 10464 3894 10459 3883 10409 3858 10432
TIME...MOT...LOC 2240Z 297DEG 25KT 3885 10453

KTS
Special weather statement, Aug 13, 5:16 PM MDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Pueblo CO
516 PM MDT Tue Aug 13 2019

COZ095-096-140000-
Western Kiowa County CO-Eastern Kiowa County CO-
516 PM MDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA COUNTY UNTIL
600 PM MDT...

At 516 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Eads, or 23 miles southwest of Cheyenne Wells,
moving southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eads, Sheridan Lake, Chivington, Brandon and Towner.

LAT...LON 3840 10281 3862 10279 3861 10205 3838 10205
TIME...MOT...LOC 2316Z 310DEG 21KT 3857 10266

KTS
Special weather statement, Aug 13, 5:56 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Pueblo CO
556 PM MDT Tue Aug 13 2019

COZ085-086-089-140045-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-
556 PM MDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO...
NORTHWESTERN CROWLEY AND NORTHEASTERN PUEBLO COUNTIES UNTIL 645 PM
MDT...

At 556 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Truckton, or 35 miles northeast of Pueblo, moving
southeast at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern El
Paso, northwestern Crowley and northeastern Pueblo Counties.

LAT...LON 3868 10405 3852 10405 3852 10381 3829 10418
      3861 10432 3871 10410
TIME...MOT...LOC 2356Z 317DEG 22KT 3861 10413

KTS
Special weather statement, Aug 13, 6:47 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Pueblo CO
647 PM MDT Tue Aug 13 2019

COZ089-140130-
Crowley County CO-
647 PM MDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CROWLEY COUNTY UNTIL 730
PM MDT...

At 647 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Crowley, or 37 miles northwest of La Junta, moving
east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northern Crowley
County.

LAT...LON 3851 10350 3823 10364 3840 10404 3852 10400
      3852 10361
TIME...MOT...LOC 0047Z 285DEG 26KT 3843 10395

KTS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:47 PM MDTSpecial Weather StatementPUBCrowley43 min
Aug 13, 7:14 PM MDTSpecial Weather StatementPUBKiowa46 min
Aug 13, 7:14 PM MDTSevere Thunderstorm WarningPUBCrowley19 min
Aug 13, 7:34 PM MDTSpecial Weather StatementPUBCrowley41 min
Aug 13, 8:27 PM MDTSpecial Weather StatementPUBKiowa33 min
Aug 13, 8:38 PM MDTSpecial Weather StatementPUBBent22 min
Aug 13, 8:58 PM MDTSpecial Weather StatementPUBKiowa47 min
Aug 13, 9:37 PM MDTSpecial Weather StatementPUBProwers38 min
Aug 13, 9:55 PM MDTSevere Thunderstorm WarningPUBProwers20 min
Aug 13, 10:14 PM MDTSpecial Weather StatementPUBProwers16 min
Aug 13, 11:43 PM MDTSpecial Weather StatementPUBBaca47 min
Aug 13, 11:49 PM MDTSpecial Weather StatementPUBEl Paso41 min
Aug 14, 12:09 AM MDTSpecial Weather StatementPUBEl Paso51 min
Aug 14, 12:35 AM MDTSpecial Weather StatementPUBProwers40 min
Aug 14, 4:57 PM MDTSpecial Weather StatementPUBCostilla33 min
Aug 14, 5:11 PM MDTAreal Flood AdvisoryPUBCostilla81 min
Aug 14, 5:28 PM MDTSpecial Weather StatementPUBCostilla32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.